Alert archive / West Virginia / Wind Advisories in 2023
Wind Advisory 1, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Jan 19, 2023, 2:10 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Jan 20, 2023, 12:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2023, 2:10 AM EST (07:10 UTC)
- In effect from
- Jan 20, 2023, 12:00 AM EST
- Expired
- Jan 20, 2023, 4:15 PM EST
- In force
- 16 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WWUS71 KRLX 190710 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 210 AM EST Thu Jan 19 2023 WVZ523-526-191515- /O.NEW.KRLX.WI.Y.0001.230120T0500Z-230121T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 210 AM EST Thu Jan 19 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From midnight tonight to 7 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
887 WWUS71 KRLX 191815 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 115 PM EST Thu Jan 19 2023 WVZ523-526-200515- /O.CON.KRLX.WI.Y.0001.230120T0500Z-230121T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 115 PM EST Thu Jan 19 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From midnight tonight to 7 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
800 WWUS71 KRLX 200545 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1245 AM EST Fri Jan 20 2023 WVZ523-526-201400- /O.CON.KRLX.WI.Y.0001.000000T0000Z-230121T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1245 AM EST Fri Jan 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
370 WWUS71 KRLX 201312 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 812 AM EST Fri Jan 20 2023 WVZ523-526-202115- /O.CON.KRLX.WI.Y.0001.000000T0000Z-230121T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 812 AM EST Fri Jan 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
283 WWUS71 KRLX 202115 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 415 PM EST Fri Jan 20 2023 WVZ523-526-202215- /O.CAN.KRLX.WI.Y.0001.000000T0000Z-230121T0000Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 415 PM EST Fri Jan 20 2023 ...WIND ADVISORY IS CANCELLED... Wind gusts have diminished below advisory criteria. Winds are forecast to continue decreasing through tonight, therefore the wind advisory is being cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 19, 2:07 AM EST, 3 minutes earlier.
Area forecast discussion, Jan 19, 2:07 AM EST, 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 207 AM EST Thu Jan 19 2023 .SYNOPSIS... Warm front crosses this morning, followed by a cold front today. Stronger cold front tonight. Active pattern sets in with another system Sunday/Monday, then another on Tuesday/Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 205 AM Thursday... A warm front will provide some rain this morning. This will be quickly followed by a weak cold front with a band of showers today. Gusty winds can be expected along and behind this front today, with clearing skies as well. Despite the weak cold front, temperatures this afternoon will be well above normal for this time of year. A much stronger front will then move through tonight. This front will be moisture starved, but could produce a narrow line of showers with very gusty winds. With strong low level winds available to be mixed to the ground, it is possible that a shower or storm in southeast Ohio could produce damaging wind gusts. Colder air will move in behind the front with some upslope snow developing late Thursday night. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 200 PM Wednesday... Post-frontal showers will start off this period due to wrap around flow from the system exiting to the northeast and forecast to be positioned just north of the area by late Friday night. By late Friday morning, model consensus indicates that most of the activity will be confined to the northeast mountains including the surrounding lower elevations. For the lower elevations, all rain is expected and for the higher elevations, all snow is expected. The higher terrain has potential to see a few inches of snowfall with localized higher amounts up to 3-4 inches before the precipitation tapers off by Saturday morning. There is not to much in the way of QPF expected, however the other hazard besides snow will be high winds in the mountains near advisory criteria and through this entire period. However, noticed the blended model guidance was to intense for wind speed, therefore lowered it slightly for this period due to WAA dominating into Friday morning. Thereafter, winds should taper off fairly quickly anyways. The strong wind could cause blowing snow potential and lower visibilities under any heavier snow showers in the highest peaks and ridges, but probability is fairly low. This wind could potentially make it sort of tough for commuters during the daylight hours and into the evening, before the chances of snow drop off dramatically in the early morning hours on Saturday. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 200 AM Wednesday... Starting Saturday morning, a low passing to the far north of the area will track east and possibly support some wrap around showers in the northeast mountains due to a very subtle short wave feature aloft. However, after reviewing blended model guidance, the probability was too low to mention any weather and since short and long term models do not hang on to any precipitation too long in this area, decided to accept the blended solution and hold fair weather for most of Saturday. Especially Since surface high pressure will be building in during this time frame. Upper level ridging builds in shortly after surface high pressure then will promote a dry and average temperature wise day for the rest of Saturday. This will be one of two breaks that we have in this long term period, with the other only being part of Tuesday. The rest of the time active weather will prevail and a system will arrive sometime on Sunday, which will likely start off as snow on Sunday morning, then change over to rain except for the mountains. This does not look like a slam dunk for a prolonged snow event either, more like a mix bag of frozen precipitation for the higher terrain. This system will affect the area for most of Monday. Long range models have a second system which will affect the area starting late Tuesday. This system will be associated will a broad upper level long wave which will eject this system out of the south and provide more unsettled weather and promote an all rain regime for the lowlands and likely another wintry mix for the mountains. Temperatures will remain around average for this time of year with lows slightly above average. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... As of 1255 AM Thursday... A strong low level jet will cause some low level wind shear this morning. Once the winds begin to mix to the ground later this morning, expect gusty surface winds through the end of the TAF period. A warm front will push across the area this morning, bringing showers and some MVFR conditions. A cold front will follow during the daytime hours, bringing MVFR and possibly brief IFR conditions. Conditions will return to VFR behind the cold front this afternoon from west to east. A reinforcing cold front will move through this evening, but is moisture starved. A cold air MVFR stratus deck will form behind that front Thursday night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and intensity of restrictions could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 01/19/23 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H M M H H EKN CONSISTENCY H H H H H H H M M M H H PKB CONSISTENCY H H M H H H H H H H H H CKB CONSISTENCY H H H H H M H H H H H H AFTER 06Z FRIDAY... IFR possible in snow showers Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JZ NEAR TERM...RPY SHORT TERM...JZ LONG TERM...JZ AVIATION...RPY
Hazardous weather outlook, Jan 18, 2:33 PM EST, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 233 PM EST Wed Jan 18 2023 WVZ523-526-191945- Northwest Pocahontas-Southeast Randolph- 233 PM EST Wed Jan 18 2023 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts of 35 to 45 mph are expected Thursday night into Friday morning across the higher mountain elevations. One to three inches of snowfall is also possible Thursday night into midday Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524-525-191945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 233 PM EST Wed Jan 18 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 2:46 PM EST | Winter Weather Advisory | RLX | Pocahontas, Randolph | 34 hr |
| Jan 19, 6:10 PM EST | Special Weather Statement | RLX | Cabell, Mason, Wayne | 35 min |
| Jan 19, 6:31 PM EST | Special Weather Statement | RLX | Pleasants, Wirt, Wood | 29 min |
Nearby
Wind Advisories in West Virginia, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.